Skip to content
Omnikalc

Mayo score: ulcerative colitis activity

Rate stool frequency, rectal bleeding, the physician's global assessment and, if available, the endoscopic findings to calculate the partial and full Mayo scores for ulcerative colitis.

Updated on
Your inputs

Results

Partial Mayo score (without endoscopy)

3 / 9

2 to 4: mild activity
Full Mayo score (with endoscopy)
0 / 12
Enter the endoscopic subscore to get the full score

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Measuring ulcerative colitis activity

Ulcerative colitis is an inflammatory disease of the lining of the colon and rectum. It causes bloody diarrhea, urgency and abdominal cramps, alternating with periods of remission. The Mayo score, introduced by Kenneth Schroeder and colleagues at the Mayo Clinic in 1987, is the most widely used measure of its activity in clinical trials and practice.

The four subscores

Each is scored from 0 to 3:

  • Stool frequency, compared with the patient’s normal: normal 0, 1 to 2 more 1, 3 to 4 more 2, 5 or more 3
  • Rectal bleeding, the worst of the day: none 0, streaks of blood less than half the time 1, obvious blood most of the time 2, blood alone 3
  • Endoscopic findings: normal or inactive 0, mild 1, moderate 2, severe with spontaneous bleeding or ulcers 3
  • Physician’s global assessment: normal 0, mild 1, moderate 2, severe 3

The partial Mayo score leaves out endoscopy (0 to 9); the full Mayo score includes it (0 to 12).

Example

A patient has 1 to 2 more stools a day than usual (1), streaks of blood less than half the time (1), and the doctor judges the disease mild (1):

  • Partial Mayo score: 3, mild activity

If a colonoscopy shows marked erythema, loss of the vascular pattern and erosions (subscore 2), the full Mayo score is 5, still mild.

Interpretation

Partial Mayo score: 0 to 1 remission, 2 to 4 mild, 5 to 6 moderate, 7 to 9 severe.

Full Mayo score: 0 to 2 with no subscore above 1 is remission, 3 to 5 mild, 6 to 10 moderate, 11 to 12 severe.

In practice

The partial score is easy to repeat at each visit or by phone. Treatment targets now go beyond symptoms: the goal is clinical remission (no bleeding, normal stool frequency) and mucosal healing on endoscopy, often with fecal calprotectin as a non-invasive marker. Six or more bloody stools a day with fever, a fast pulse, anemia or a high CRP define acute severe colitis, which requires hospital admission.

Frequently asked questions

What is the Mayo score?

A score for ulcerative colitis activity developed at the Mayo Clinic in 1987. It has four parts, each scored 0 to 3: stool frequency, rectal bleeding, endoscopic findings and the physician's global assessment, for a total of 0 to 12.

What is the partial Mayo score?

The Mayo score without endoscopy, from 0 to 9. It can be calculated at every visit and correlates well with the full score. A partial score of 0 to 1 is usually considered remission.

How is stool frequency scored?

Against the patient's own normal number of stools when in remission, not against a fixed number: 1 or 2 more than usual scores 1, 3 or 4 more scores 2, and 5 or more scores 3.

What does a full Mayo score of 0 to 2 mean?

Clinical remission, provided no individual subscore is above 1. Many trials now also require an endoscopic subscore of 0 or 1, called mucosal healing.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.